Alert archive / Mississippi / Wind Advisories in 2025

Wind Advisory 1, NWS Jackson, MS

January 5, 202547 counties in Mississippi; Ashley County, Chicot County, Arkansas; 9 parishes in Louisiana

NWS Jackson, MS issued this wind advisory at Jan 5, 2025, 3:05 AM CST for 47 counties in Mississippi; Ashley County, Chicot County, Arkansas; 9 parishes in Louisiana. It took effect at Jan 5, 2025, 9:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2025, 3:05 AM CST (09:05 UTC)
In effect from
Jan 5, 2025, 9:00 AM CST
Expired
Jan 5, 2025, 8:00 PM CST
In force
11 hr
Issued by
NWS Jackson, MS
All 58 counties

Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2025-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2025-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS74 KJAN 050905
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
305 AM CST Sun Jan 5 2025

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051800-
/O.NEW.KJAN.WI.Y.0001.250105T1500Z-250106T0200Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Richland, Collins, Jonesville, Brandon,
Belzoni, Meadville, Eupora, Crossett, Newellton, Conehatta, Port
Gibson, Morton, Hazlehurst, Louisville, Brooksville, Pickens, St.
Joseph, Vaiden, Kosciusko, Wesson, De Kalb, Taylorsville,
Hattiesburg, Meridian, Laurel, Jackson, Magee, Dermott, Bude,
Indianola, Epps, Stonewall, Greenwood, North Crossett, Rayville,
Greenville, West Ferriday, Newton, Pearl, Union, Eudora,
Mayersville, West Crossett, Lake Providence, Pearl River,
Waterproof, Madison, Delhi, Macon, Brookhaven, New Hebron, Mount
Olive, Philadelphia, Isola, Columbia, Purvis, Ridgeland,
Carthage, Natchez, Lumberton, Carrollton, Fayette, Harrisonburg,
Winnsboro, Rolling Fork, Lake Village, Scooba, Mendenhall, West
Point, Ferriday, Hamburg, Quitman, Weir, Monticello, Bastrop,
Tallulah, Tchula, Shubuta, Ackerman, Yazoo City, Columbus,
Goodman, Roxie, Raleigh, Winona, Heidelberg, Forest, Canton,
Decatur, Bassfield, Bay Springs, Durant, Ruleville, West
Hattiesburg, Prentiss, Mathiston, Lexington, North Carrollton,
Starkville, Cleveland, Oak Grove, Anguilla, Vicksburg, Crystal
Springs, Vidalia, and Grenada
305 AM CST Sun Jan 5 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CST THIS 
EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected 
  before thunderstorms arrive.

* WHERE...Portions of southeast Arkansas, northeast Louisiana, and 
  much of central Mississippi.

* WHEN...From 9 AM this morning to 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on west to east oriented roads. Use extra caution.

Secure outdoor objects.

&&

$$

NF
1 follow-up statement
052 
WWUS74 KJAN 051755
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
1155 AM CST Sun Jan 5 2025

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060200-
/O.CON.KJAN.WI.Y.0001.000000T0000Z-250106T0200Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Greenville, Rolling Fork, Mendenhall,
Anguilla, Stonewall, Ackerman, Carrollton, Meridian, Newellton,
Port Gibson, Bassfield, Carthage, Jonesville, Waterproof, Eupora,
Richland, West Ferriday, Hattiesburg, Heidelberg, Philadelphia,
Macon, Newton, Collins, Delhi, Starkville, West Hattiesburg,
Laurel, Lexington, Decatur, Mount Olive, Hazlehurst, Lake
Providence, Ferriday, Crystal Springs, West Crossett, Louisville,
Fayette, Monticello, Vaiden, Columbus, Eudora, Oak Grove,
Lumberton, Union, Purvis, Pickens, Lake Village, Shubuta, Tchula,
Hamburg, Crossett, St. Joseph, Bastrop, New Hebron, Ridgeland,
Brandon, Isola, Durant, Pearl River, Conehatta, Mathiston, Epps,
Taylorsville, Natchez, Quitman, Greenwood, Bude, Indianola,
Dermott, Winnsboro, Weir, Winona, Tallulah, North Carrollton,
Yazoo City, Cleveland, Pearl, Vicksburg, Rayville, Bay Springs,
Forest, Meadville, Vidalia, Kosciusko, Brookhaven, Belzoni,
Ruleville, Prentiss, Madison, Goodman, Raleigh, Harrisonburg, De
Kalb, Jackson, Mayersville, North Crossett, Brooksville,
Columbia, West Point, Magee, Grenada, Roxie, Canton, Morton,
Scooba, and Wesson
1155 AM CST Sun Jan 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected 
  before thunderstorms arrive.

* WHERE...Portions of southeast Arkansas, northeast Louisiana, and 
  much of central Mississippi.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this wind advisory went out at Jan 5, 12:47 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 5, 12:47 AM CST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1247 AM CST Sun Jan 5 2025

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 906 PM CST Sat Jan 4 2025

The forecast remains on track with increasing cloud cover ahead of
rain and storms anticipated on Sunday. Lows tonight fall into the
40s F as clouds keep us a little warmer than previous evenings.
Rain chances are still anticipated to remain low until we see
additional lift and moistening arrive Sunday. /86/

&&

.DISCUSSION...
Issued at 311 PM CST Sat Jan 4 2025

Tonight...

Mid afternoon global guidance shows the 1029mb sfc high shifting off
to the east away from our forecast area. At the same time the sfc
low located in Southern Plains will continue to slowly track east
towards the ArkLaMiss region later tonight. This will help increase
moisture flow from the west and could introduce some scattered rain
showers mainly east of the I-55 corridor. With cloud cover
forecasted to increase across central MS, expect overnight lows to
dip into the mid 40s.

Regarding tomorrow, there have been no real thermodynamic changes to
the several weather setup for Sunday. There are however few notable
changes that were made regarding the graphics for Sunday. The
"Enhanced" risk was expanded further northwest to include the
rest of of the NW Delta and Ashley County. The wording on the
severe graphic has be adjusted to say "a few tornadoes". The wind
graphic has been adjusted to include an "Elevated" Risk for
strong gradient winds for most our our CWA. A Wind Advisory will
likely be needed for tomorrow, especially for areas where the
Elevated risk is highlighted.

For the dangerous cold graphic heading for next week, the
"Limited" threat for dangerous cold has been expanded further
south of the I-20 corridor. Further adjustments to this graphic
are possible especially as we get closer to this event. Some of
the guidance is still suggesting some intermittently risk for a
switchover to wintry mix, including sleet/freezing rain, and
lower potential for light snow late week into early next weekend.
This looks to be focused on late Thursday through Saturday. Depending
on how suppressed the trough ejection is, that will drive the
location of the sfc low tracks along the Gulf Coast. The surface
low track will be key to precipitation type and winter wx
potential. Underneath the cold core low, there could be some
potential for light snow showers leading into Saturday. If the
trough axis is a little stronger and deeper, this would lend more
favorable potential for wintry precip in north central MS on
Saturday. We will have more details as we get closer and forecast
confidence increases. /CR/

####################################################################
The previous forecast discussion is valid and all notable changes to
the graphics have been discussed as shown above. Please see the
previous forecast discussion down below for further details.
####################################################################

Sunday:

Bottom Line Up Front:

IMPACTS: Strong to severe storms capable of producing damaging winds
to 60 mph, with tornadoes, and hail up to 1" likely Sunday afternoon
and evening, with the primary risks likely associated with and in
close proximity to an approaching line of storms.

TIMING: Storms will approach areas generally west of the Mississippi
River by early afternoon, nearing the I-55 corridor by late
afternoon into early evening, and finally exiting eastern
Mississippi late Sunday night.

Meteorological Discussion:

Sunday will feature strong to severe storms bookended by a roller
coaster temperature swings.

The forecast is complex with a lot of separate independent variables
at play. A robust and strengthening closed upper low will form as a
shortwave trough occludes and moves west to east across the Southern
Plains into the Lower and Middle Mississippi Valley, and then
towards the East Coast. This trough is aggressively moving into our
area hot on the heels of a slow-to-depart upper longwave trough
leaving little time for deep layer ridging to establish in our
vicinity. This suggests the airmass residing over the area, as well
as the boundary layer advection trajectories, will be only partially
modified by the western Atlantic and Gulf of Mexico and will retain
some characteristics of their recent continental origins.

Despite the poor window of opportunity for robust boundary layer
thermodynamic recovery, substantial height falls aloft (E.g. 00Z GFS
continues to suggest 500 mb height falls of around 8-12 dam through
the Sunday afternoon and evening) caused by a deep trough axis
extending from a 500mb low with a central height of 536dam, the
orientation of this upper level feature (it ranges from positively
tilted to neutrally tilted) should foster at least a narrow corridor
of recovery ahead of the approaching cold front as a surface/850mb
low pressure/height area begins to deepen. This will strengthen
boundary layer flow while at the same time cause that flow to become
more veered to southerly as opposed to east-southeasterly, allowing
for a small window of sturdy moisture/thermal advection. With the
front rapidly approaching by Sunday afternoon, the window of time
for this more improved advection structure will be narrow and likely
confined to the vicinity of the front itself where dewpoints will
surge from the 50s into the lower and possibly mid 60s F and surface
temperatures will range from the upper 60s to mid 70s for a few
hours before the expected squall line. For this reason, as supported
by early CAM guidance, the primary storm structure is likely to be
linear in nature with the greatest risk for severe weather in
proximity to the rapidly approaching convective line.

At the moment, this scenario is less concerning than last weekend's
event and the net parameter space will be considerably less robust,
some similarities do exist. Namely in that the best thermodynamic
support will likely be west of our area. In contrast, wind shear
will be increasing through the evening with 0-3 km SRH increasing
from an already-adequate 250-350 m^2/s^2 to above 400 m^2/s^2.
Coinciding with 40-50 kt effective deep layer shear and the
aforementioned substantial height falls aloft, robust and deep
convection will be supported despite the lack of robust CAPE levels
seen on the 00Z GFS. This "high shear - low CAPE" type of
environment is one of the most common cool season conditions for
severe weather and past experience suggests that predicting the
scope of impact can be challenging.

These factors should support a risk for damaging wind and perhaps
a few tornadoes. With little instability, not the least
contributed to by poor lapse rates both near the surface and
aloft, the risk for hail larger than around an inch appears low
and the best chances for severe (1") hail appears to be generally
west of I-55 where at least some thermodynamic instability may be
realized prior to sunset.

Putting it all together, we have:

1. Robust lifting both aloft (height falls/increasing upper
divergence due to trough orientation), and near the surface
(approaching cold front, increasing prefrontal confluence).

2. Strong deep layer flow with enlarging, curved hodographs (850
velocities increasing from 40kt to 50-60kt out of the south with
500mb velocities increasing from 50-60kt to 75-90kt out of the west-
southwest)

3. Boundary layer moisture supportive of deep moist convection with
little convective inhibition.

4. A narrow warm sector characterized by only partially modified
airmass advection.

The forecast above, "Strong to severe storms capable of producing
damaging winds to 60 mph, tornadoes, and hail to 1" will be likely
Sunday afternoon and evening, with the primary risks likely
associated with and in close proximity to an approaching line of
storms." is reflected in forecast products as an "Enhanced" Risk
(3/5) for severe weather for much of the area and a "Slight" risk
for severe weather in eastern Mississippi. The fast moving nature of
the storms will likely limit the risk for flash flooding though
brief heavy rain can result in hazardous driving conditions
including ponding along roadways and poor drainage areas.

Monday and beyond:

The cold front Sunday will usher in much colder temperatures as
strong high pressure associated with an Arctic/Canadian Prairie
airmass shifts into our area and finds itself unwilling to make a
speedy exit. This will result in a few days of well below normal
temperatures including highs that struggle to get out of the 30s F
for some and lows in the 20s F for several nights for many. For now,
the greatest risk for dangerous cold appears to be north of I-20
where daily highs may struggle to rise above freezing on some
afternoons but should the core of the deep cold airmass shift
directly overhead, there is some risk temperatures may end up colder
than currently forecast.

In addition, some guidance has intermittently suggested some risk
for wintry weather by late next week. It remains too early to
speculate on how this might evolve, and trends at least this morning
have suggested colder, drier conditions instead of wetter, but it
does remain possible that some areas could see some form of wintry
weather (Sleet, Freezing Rain being the most likely of these
possibilities, but Snow not being ruled out). It will be at least
until after the front begins to clear and we sample the upper
disturbance well west of us that could send precipitation our way
and the cold airmass itself nearby before any confidence in outcomes
can be had. It is, nonetheless, not a bad idea to review your
supplies and plans for dealing with wintry weather and certainly for
the cold. We are confident the cold is coming and we are confident
it will be impactful. So it is strongly encouraged that folks act
now to prepare for that in addition to any severe weather
preparations you might need to act on before Sunday.

Stay safe and stay warm, folks. /86/OAJ/

&&

.AVIATION...
(06Z TAFS)Issued at 1239 AM CST Sun Jan 5 2025

A line of severe thunderstorms is projected to move through near
the end of the TAF period for most sites, mainly after 22Z, with
the tentative exception of our far southeastern sites (KHBG,
KPIB). Look for IFR flight rules during the hours leading up to
and after sunrise, raising into MVFR conditions before noon. This
time period will also see 20kt LLWS as the 850mb gradient remains
tight with limited boundary layer mixing. A brief period of VFR
is expected before the line of thunderstorms makes its way into
the area which will inevitably cause a mix of LIFR/IFR/MVFR
conditions./OAJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  29  39  25 /  90  90   0   0
Meridian      67  30  41  24 /  70 100   0   0
Vicksburg     73  26  40  23 /  90  70   0   0
Hattiesburg   72  32  45  25 /  70 100   0   0
Natchez       74  27  40  25 /  90  80   0   0
Greenville    68  28  37  24 / 100  40   0   0
Greenwood     69  29  38  25 /  90  70   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

CR/DC/OAJ

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:00 PM CSTSpecial Weather StatementJANWashington60 min
Jan 5, 2:33 PM CSTTornado WarningJANHumphreys, Sunflower, Washington57 min
Jan 5, 3:14 PM CSTSevere Thunderstorm WarningJANBolivar46 min
Jan 5, 3:24 PM CSTSevere Thunderstorm WarningJANWashington51 min
Jan 5, 3:34 PM CSTSpecial Weather StatementJANCarroll, Leflore56 min
Jan 5, 3:41 PM CSTTornado WarningJANIssaquena, Sharkey, Washington45 min
Jan 5, 4:20 PM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Sunflower, Washington and 1 more40 min
Jan 5, 4:56 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore, Yazoo64 min
Jan 5, 5:15 PM CSTTornado WarningJANHumphreys, Sharkey, Yazoo21 min
Jan 5, 5:20 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery, Webster55 min
Jan 5, 5:49 PM CSTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Holmes, Montgomery56 min
Jan 5, 5:49 PM CSTTornado WarningJANMontgomery, Webster41 min
Jan 5, 5:54 PM CSTSevere Thunderstorm WarningJANClaiborne, Warren42 min
Jan 5, 2:25 PM CSTSevere Thunderstorm WarningJANAshley50 min
Jan 5, 2:31 PM CSTTornado WarningJANAshley59 min
Jan 5, 2:57 PM CSTSevere Thunderstorm WarningJANChicot63 min
Jan 5, 1:10 PM CSTSpecial Weather StatementJANMorehouse, West Carroll65 min
Jan 5, 1:16 PM CSTSevere Thunderstorm WarningJANMorehouse, West Carroll59 min
Jan 5, 1:38 PM CSTTornado WarningJANEast Carroll, Morehouse, West Carroll67 min
Jan 5, 2:53 PM CSTTornado WarningJANMorehouse, West Carroll67 min
Jan 5, 5:13 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia40 min

Nearby

Wind Advisories in Mississippi, 2025Wind Advisories in Louisiana, 2025Wind Advisories in Arkansas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.